Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 177, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 12, 2018, 12:45 PM CDT for 4 counties in Minnesota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2018, 12:45 PM CDT (17:45 UTC)
- Expired
- Sep 12, 2018, 1:16 PM CDT
- In force
- 31 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Clearwater County, MN, Mahnomen County, MN, Norman County, MN, Polk County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 94 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 5.8 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 602 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
424
WUUS53 KFGF 121745
SVRFGF
MNC029-087-107-119-121830-
/O.NEW.KFGF.SV.W.0177.180912T1745Z-180912T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
1245 PM CDT WED SEP 12 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Eastern Norman County in northwestern Minnesota...
Southeastern Polk County in northwestern Minnesota...
Northern Mahnomen County in northwestern Minnesota...
West central Clearwater County in northwestern Minnesota...
* Until 130 PM CDT.
* At 1245 PM CDT, a severe thunderstorm was located near Twin Valley,
or 33 miles northeast of Fargo, moving northeast at 55 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Twin Valley around 1250 PM CDT.
Gary around 1255 PM CDT.
Waukon and Faith around 100 PM CDT.
Ranum and Mahnomen around 105 PM CDT.
Bejou around 110 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4715 9635 4715 9644 4729 9657 4772 9560
4741 9537
TIME...MOT...LOC 1745Z 239DEG 49KT 4726 9639
HAIL...1.25IN
WIND...<50MPH
$$
NC2 follow-up statements
354 WWUS53 KFGF 121805 SVSFGF Severe Weather Statement National Weather Service Eastern ND/Grand Forks ND 105 PM CDT WED SEP 12 2018 MNC029-087-107-119-121830- /O.CON.KFGF.SV.W.0177.000000T0000Z-180912T1830Z/ Norman MN-Polk MN-Mahnomen MN-Clearwater MN- 105 PM CDT WED SEP 12 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT FOR EAST CENTRAL NORMAN...SOUTHEASTERN POLK...NORTHERN MAHNOMEN AND WEST CENTRAL CLEARWATER COUNTIES... At 105 PM CDT, a severe thunderstorm was located near Bejou, or 41 miles north of Detroit Lakes, moving northeast at 55 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe storm will be near... Winger around 115 PM CDT. Lengby, Fosston and Island Lake in Mahnomen County around 125 PM CDT. Ebro around 130 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4720 9617 4738 9632 4772 9560 4741 9537 TIME...MOT...LOC 1805Z 239DEG 49KT 4740 9604 HAIL...1.00IN WIND...<50MPH $$ NC
406
WWUS53 KFGF 121816
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
116 PM CDT WED SEP 12 2018
MNC029-087-107-119-121826-
/O.CAN.KFGF.SV.W.0177.000000T0000Z-180912T1830Z/
Norman MN-Polk MN-Mahnomen MN-Clearwater MN-
116 PM CDT WED SEP 12 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL NORMAN...
SOUTHEASTERN POLK...NORTHERN MAHNOMEN AND WEST CENTRAL CLEARWATER
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail is
still possible with this thunderstorm.
LAT...LON 4720 9617 4738 9632 4772 9560 4741 9537
TIME...MOT...LOC 1815Z 239DEG 49KT 4748 9584
$$
NCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 10:20 AM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Sep 12, 10:20 AM CDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1020 AM CDT Wed Sep 12 2018 .UPDATE... Issued at 1019 AM CDT Wed Sep 12 2018 Intervals of scattered showers and brief thunderstorms will continue through the rest of this morning as a small wave moving across eastern ND interacts with low-mid level warm air advection. There is expected to be another wave of activity from the central Red River Valley northward early to mid afternoon as a warm front moves to the north across CWA. The warm front is expected to make it as far north as from Valley City through Grand Forks to around the Red Lakes area by late afternoon. South of the warm front, gusty winds will develop as they turn from NE to more of a SE to S direction. The southern Red River Valley could see gusts close to 30 mph during early-mid afternoon. Temperatures will also rebound into the mid 80s here, whereas locations north of the warm front will remain in the 60s. Still forecasting thunderstorms to develop north of the Devils Lake Basin early this evening capable of producing hail. This activity will quickly move into Canada as the night progresses however. && .SHORT TERM...(Today and tonight) Issued at 308 AM CDT Wed Sep 12 2018 The primary forecast challenges in the short term period will be timing and placement of convection as a warm front lifts northward thorugh the CWA today. A surface boundary along a Pierre, SD to Alexandria, MN line will develop into a warm front and lift northward through the day today. By 21Z, the frontal boundary will be roughly along the Highway 200 corridor and continue into Manitoba this evening. As the boundary lifts northward, strong H850 advection will increase this afternoon while H700 temps rise to 10 to 12 C across the southern two-thirds of the CWA. This increasing cap, strongly indicated by the NAM CIN field with a 100 to 300 J/KG band of convective inhibition along and south of the frontal boundary, will inhibit convective development through the late aftn. A strengthening LLJ will extend into eastern ND late this aftn into the evening, with nose of jet over northeast quadrant of ND this evening. With the capped environment over much of area, convective development should primarily be north of the Highway 2 corridor and lift into MB and north central ND in the late aftn into early evening as LLJ energy lifts into the cooler H700 temp band across s cntrl MN into n cntrl ND. This should keep the PRIMARY THREAT OF HAIL GREATER THAN ONE INCH IN SIZE along and north of the international border, sagging a bit further south in my northwestern zones, as MUCAPE values of 1500 to 2000 J/KG are realized with 35 to 45 kts of bulk shear. However, a few isolated storms may develop north of the frontal boundary in the late afternoon if able to overcome the capping environment. Severe threat will decrease after midnight as boundary moves north and west of CWA, with moderate rain showers and storms continuing in the northwest and far north throughout the remainder of the night. .LONG TERM...(Thursday through Tuesday) Issued at 308 AM CDT Wed Sep 12 2018 Active pattern continues for most of the period with southwesterly flow aloft. Models are in pretty decent agreement with the surface trough axis and cold front pushing into the central CWA by mid-day Thursday and then into the eastern counties by Thursday evening. There will be some 1000-1500 J/kg of CAPE near the front along with deep layer bulk shear values approaching 45-50 kts in northwestern MN. However, there is a fair amount of CIN and it seems that the better chances will be later Thursday night as the jet kicks in, by which point the best instability will be east of our area. The boundary will stall out in our southeastern CWA for Friday, then lift back north on Saturday, although there are variations on exact location. The CWA will be a tale of two temp regimes with 60s and low 70s behind the front and upper 70s to 80s ahead of it. Models start to diverge significantly on surface features for Sunday and Monday, but most runs have cooler and drier high pressure for Tuesday. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 620 AM CDT Wed Sep 12 2018 Early morning IFR cigs at BJI should scour out aft sunrise while remainder of area remains VFR through TAF period...although DVL does have pockets of 1500 ft cigs around the area. Primary aviation impact today will be wind shifts from the northeast to the south as a warm front lifts up through eastern ND and northwest MN this afternoon. Storms will develop ahead of front late this afternoon but should remain north of all sites...storms could be vcnty of DVL in the early evening but will migrate north and west of the aerodrome through the evening. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...CJ SHORT TERM...Speicher LONG TERM...JR AVIATION...Speicher
Hazardous weather outlook, Sep 12, 4:53 AM CDT, 7 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 453 AM CDT Wed Sep 12 2018 MNZ001-004-005-007-008-NDZ006>008-014>016-024-026-027-054-131000- West Polk-Kittson-Roseau-West Marshall-East Marshall-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Western Walsh County- 453 AM CDT Wed Sep 12 2018 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight Thunderstorms will develop ahead of a warm front late this afternoon into the early evening. Storms are expected to develop north of a Warroad-Grand Forks-Carrington line as a warm front lifts northward through the valley. The strongest storms, some capable of producing hail up to one and one-half inch in diameter, will most likely be along and north of the international border and west of Devils Lake. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There will be periods of showers and thunderstorms throughout the forecast period. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible. MNZ002-003-006-009-013>017-022>024-027>032-040-NDZ028>030-038-039- 049-052-053-131000- Norman-Clay-Lake Of The Woods-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Griggs-Steele-Traill- Barnes-Cass-Ransom-Sargent-Richland- 453 AM CDT Wed Sep 12 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated storms are possible through the day. Storms are expected to remain below severe limits. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There will be periods of showers and thunderstorms throughout the forecast period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Speicher
In the hours before
Local storm report, Sep 12, 10:51 AM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1051 AM CDT WED SEP 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 7 W FORDVILLE 48.22N 97.95W
09/11/2018 E0.75 INCH Walsh ND PUBLIC
0545 PM HAIL 4 NNE FORDVILLE 48.27N 97.76W
09/11/2018 E1.00 INCH Walsh ND PUBLIC
GUSTY WINDS AND HEAVY RAINS ACCOMPANIED THE HAIL.
0550 PM HAIL 3 S PISEK 48.27N 97.71W
09/11/2018 E0.88 INCH Walsh ND PUBLIC
THE HAIL NEARLY COVERED THE GROUND, AND LASTED 5 MINUTES.
0555 PM HAIL 4 SE PISEK 48.27N 97.65W
09/11/2018 E1.25 INCH Walsh ND PUBLIC
0605 PM HAIL 8 W MINTO 48.29N 97.55W
09/11/2018 E0.88 INCH Walsh ND PUBLIC
0629 PM TSTM WND DMG MINTO 48.29N 97.37W
09/11/2018 WALSH ND PUBLIC
A FEW LARGE 4 TO 6 INCH BRANCHES BROKEN DOWN. NEARBY
PERSONAL WEATHER STATION REPORTED SUSTAINED WINDS OF 44
MPH AND PEAK WINDS OF 55 MPH.
0630 PM HAIL 2 ENE MINTO 48.30N 97.33W
09/11/2018 E1.00 INCH Walsh ND PUBLIC
0640 PM HAIL 5 NNW RADIUM 48.30N 96.65W
09/11/2018 E1.00 INCH Marshall MN PUBLIC
A FEW DIME TO QUARTER SIZED HAIL ALOMG WITH VERY HEAVY
RAINS AND STRONG WINDS.
0715 PM HAIL KARLSTAD 48.58N 96.52W
09/11/2018 E1.25 INCH KITTSON MN TRAINED SPOTTER
MAINLY DIME TO NICKEL SIZED HAIL WITH A FEW LARGER THAN A
QUARTER.
&&
GGUSTSpecial weather statement, Sep 12, 12:27 PM CDT, 18 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 1227 PM CDT WED SEP 12 2018 MNZ002-003-015-022-121815- Clay MN-Mahnomen MN-Norman MN-East Polk MN- 1227 PM CDT WED SEP 12 2018 ...SPECIAL WEATHER STATEMENT... At 1227 PM CDT, Doppler radar was tracking a strong thunderstorm near Borup, or 25 miles northeast of Fargo, moving northeast at 50 mph. Half inch hail will be possible with this storm. This strong thunderstorm will be near... Borup around 1230 PM CDT. Ada around 1235 PM CDT. Twin Valley around 1245 PM CDT. Gary around 1250 PM CDT. Waukon and Faith around 1255 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4704 9668 4720 9680 4763 9590 4734 9566 TIME...MOT...LOC 1727Z 239DEG 43KT 4720 9658 NC
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 7:36 PM CDT | Special Weather Statement | FGF | Roseau | 54 min |
| Sep 11, 8:26 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 34 min |
| Sep 12, 12:27 PM CDT | Special Weather Statement | FGF | Mahnomen, Norman | 48 min |
| Sep 12, 1:11 PM CDT | Special Weather Statement | FGF | Clearwater | 64 min |
| Sep 12, 1:31 PM CDT | Special Weather Statement | FGF | Pennington | 44 min |
| Sep 12, 1:33 PM CDT | Special Weather Statement | FGF | Beltrami | 27 min |
| Sep 12, 1:58 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater | 47 min |
| Sep 12, 2:18 PM CDT | Special Weather Statement | FGF | Clearwater | 57 min |
| Sep 12, 2:21 PM CDT | Special Weather Statement | FGF | Pennington | 39 min |
| Sep 12, 2:30 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods, Marshall, Pennington, Roseau | 60 min |
| Sep 12, 2:50 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 42 min |
| Sep 12, 2:53 PM CDT | Special Weather Statement | FGF | Beltrami | 67 min |
| Sep 12, 3:01 PM CDT | Special Weather Statement | FGF | Roseau | 44 min |
| Sep 12, 3:31 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 44 min |
| Sep 12, 3:35 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 55 min |
| Sep 12, 3:51 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 39 min |
| Sep 12, 4:15 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 30 min |
| Sep 12, 4:30 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 33 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.